Diplopia and Symblepharon Following Mueller’s Muscle Conjunctival Resection in Patients on Long-Term Multiple Antiglaucoma Medications
To report the occurrence of diplopia and symblepharon following conjunctival Muellerectomy for ptosis repair in 3 patients under chronic antiglaucoma treatment. In this retrospective observational case series, 3 patients were identified who were being treated chronically with multiple antiglaucoma agents and concurrently underwent Mueller’s muscle conjunctival resection (MMCR) for the management of ptosis. These patients developed conjunctival scarring and symblepharon extending from the operative site to the bulbar conjunctiva postoperatively. All 3 patients reported diplopia after surgery. Two of the patients were treated with prismatic correction and one underwent surgical correction. All patients were closely monitored postoperatively and 1 out of the 3 required symblepharon lysis and mucous membrane graft for ocular surface reconstruction with a consequent improvement in symptoms. Long-term use of topical antiglaucoma medications may alter the integrity of the conjunctiva, rendering conjunctival procedures more prone to postoperative scarring. In patients treated with multiple antiglaucoma medications who are in need of ptosis repair surgery, consideration should be given to an external approach to avoid the potential for postoperative symblepharon and diplopia.